Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 155, NWS Sioux Falls, SD

June 26, 2014O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2014, 6:08 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2014, 6:08 PM CDT (23:08 UTC)
Expired
Jun 26, 2014, 6:31 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS53 KFSD 262308
SVRFSD
IAC141-167-270000-
/O.NEW.KFSD.SV.W.0155.140626T2308Z-140627T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL O'BRIEN COUNTY IN NORTHWEST IOWA...
  EAST CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...

* UNTIL 700 PM CDT

* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOSPERS...
  AND MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOSPERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4305 9577 4296 9598 4311 9605 4318 9592
TIME...MOT...LOC 2308Z 324DEG 8KT 4307 9594

HAIL...1.25IN
WIND...60MPH

$$

CHENARD
1 follow-up statement
355 
WWUS53 KFSD 262331
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT THU JUN 26 2014

IAC141-167-262341-
/O.CAN.KFSD.SV.W.0155.000000T0000Z-140627T0000Z/
SIOUX IA-O'BRIEN IA-
631 PM CDT THU JUN 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL O'BRIEN AND EAST
CENTRAL SIOUX COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4305 9577 4296 9598 4311 9605 4318 9592
TIME...MOT...LOC 2331Z 324DEG 8KT 4303 9590

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT THU JUN 26 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 250 PM CDT THU JUN 26 2014

MAIN CONCERNS IN THE SHORT TERM CONTINUE TO BE THE CHANCES FOR
CONVECTION. CURRENTLY...POPCORN TYPE SHOWERS AND THUNDERSTORMS HAVE
BECOME RATHER NUMEROUS IN EXTREME NORTHWEST IA AND MUCH OF SOUTHWEST
MN...WITH THE ACTIVITY MOVING NORTH TO NORTHEAST. A WEAK SHORT WAVE
AND VORTICITY BASED NEAR 500MB IS HELPING TO KICK OFF THIS
PRECIPITATION IN OUR EASTERN ZONES. IN ADDITION...A LOT OF THIS
CONVECTION IS LIKELY HEATING BASED AND WILL BEGIN TO RAPIDLY
DISSIPATE IN THE EARLY EVENING HOURS. SO THAT LEAVES OUR AREA
TONIGHT AND FRIDAY WITH NO DISCERNIBLE SHORT WAVE OR BOUNDARIES TO
KEY ON. UPPER FLOW WILL BE OUT OF THE SOUTHWEST AND UNSTABLE...BUT
THE MAIN WAVE IS STILL DIGGING INTO COLORADO ON FRIDAY AND WELL WEST
OF OUR FORECAST AREA. WITHOUT A FOCUS...AND ONLY A HODGEPODGE OF
THETAE ADVECTION...IT IS VERY DIFFICULT TO ASCERTAIN WHERE THE
BEST CHANCES FOR THUNDERSTORMS WILL BE...SO KEPT CHANCES ONLY IN THE
ISOLATED TO SCATTERED CATEGORY FOR THE FIRST TWO PERIODS. BECAUSE OF
THIS...AGREE WITH THE LATEST SPC THINKING IN THAT THE BEST SEVERE
POTENTIAL WILL REMAIN OUT OF OUR AREA TONIGHT...AND LIKELY HOLDING
OFF UNTIL FRIDAY NIGHT FOR THE WESTERN HALF OF OUR ZONES.
FURTHERMORE...WIDESPREAD MODERATE TO HEAVY RAIN ALSO LOOKS TO BE
ABSENT TONIGHT AND FRIDAY...EXCEPT FOR SOME POCKETS OF HEAVY
PRECIPITATION THIS AFTERNOON EAST OF I 29. OTHERWISE IT WILL BE WARM
AND HUMID THROUGH FRIDAY...AND DID LITTLE TO ADJUST TEMPERATURES IN
THIS FORECAST.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 250 PM CDT THU JUN 26 2014

STRONG UPPER SUPPORT FOR LARGE SCALE LIFT...DECENT LLJ...HIGH AND
DEEP MOISTURE AVAILABILITY...AND DECENT INFLOW...SUGGEST NUMEROUS
SHOWERS AND STORMS OVER THE AREA FRIDAY NIGHT...CONTINUING INTO
SATURDAY MORNING MAINLY EAST. SOME SEVERE THREAT SEEMS REASONABLE
WESTERN PART OF THE AREA FRIDAY EVENING. OTHERWISE...THE MAIN THREAT
WILL BE HEAVY RAIN POSING A FLASH FLOOD THREAT...THOUGH NO WATCH IS
BEING CONSIDERED THIS FAR AHEAD AS THERE WILL LIKELY BE A FOCUSED
AREA BY THIS TIME FRIDAY. LOW TEMPERATURES SHOULD BE IN THE MID 60S
FAR WEST TO 70 SOUTHEAST.

DRYING WILL TAKE PLACE FROM THE WEST SATURDAY BEHIND THE NORTHEAST
LIFTING SHORTWAVE. THERE IS CERTAINLY ENOUGH INSTABILITY FOR MORE
STORM DEVELOPMENT IN THE EASTERN PART OF THE AREA WHILE ANYTHING TO
THE WEST SHOULD BE SPOTTY. A SHIFT TO A MORE WESTERLY H8 FLOW WILL
HELP BRING THE DRYING AND PUT THE DAMPER ON WIDESPREAD STORM
DEVELOPMENT WITH STORMS DECREASING IN THE EAST SATURDAY EVENING.
TEMPERATURES SATURDAY SHOULD REACH THE UPPER 70S TO LOWER 80S FOR
HIGHS...WITH THE WARMER READINGS OVER THE LESS CLOUDY WESTERN PART
OF OUR AREA.

QUESTIONS OF DECENT SUNDAY WAVE DEAL MAINLY WITH TIMING. THIS WAVE
IS STRONG ENOUGH TO BRING A QUICK RESURGENCE OF MOISTURE AND
INSTABILITY INTO THE AREA AS THE FLOW AT LOW AND MID LEVELS BACKS. A
RESURGENCE OF STORM DEVELOPMENT IS FORESEEN...BUT THERE IS A
QUESTION ABOUT HOW MUCH OF THE AREA IT WILL AFFECT DUE TO THE FAST
MOVING NATURE OF THE UPPER WAVE. THE GREATEST POTENTIAL IS IN THE
EAST BUT COVERAGE MAY BE LIMITED EVEN THERE. SOME SEVERE POTENTIAL
SEEMS LIKELY IF THE TIMING IS RIGHT.

BEHIND THE SUNDAY WAVE...THE UPPER FLOW WILL TURN WEST NORTHWESTERLY
FOR MONDAY THROUGH THURSDAY AND A GENERALLY DRY AND COOL TIME IS
EXPECTED FOR THE START OF JULY. THE MAIN QUESTIONS ON ANY RAIN
MARRING THIS DRY SPELL ARE WITH THE SUNDAY WAVE AND IT POSSIBLY
SLOWING DOWN ON MODEL SOLUTIONS...AND 2 OR 3 WEAK WAVES IN THE WEST
NORTHWESTERLY UPPER FLOW STARTING ABOUT TUESDAY. AT THIS TIME THE
SUNDAY WAVE SEEMS FAST ENOUGH TO CLEAR OUT STORMS BY THE START OF
MONDAY...AND THE TIMING OF THE WEAK WAVES DURING THE WEAK SEEMS TO
UNCERTAIN TO MENTION CONVECTION GIVEN THE LIKELY UNFAVORABLE
CONVECTIVE PARAMETERS AND RESULTING LOW COVERAGE OF ANY SHOWERS THAT
DO DEVELOP. WILL MENTION A MINIMAL CHANCE FOR THURSDAY ALONG THE
MISSOURI RIVER WHERE THE AVAILABLE MOISTURE AND INSTABILITY SHOULD
BE GREATER THAN OVER THE REST OF THE AREA. HIGH TEMPERATURES SHOULD
BE MOSTLY IN THE MID 70S TO LOWER 80S. HOWEVER...THE TURN TO WARMER
AND EVENTUALLY HOT WEATHER RIGHT AFTER THE FORECAST PERIOD FOR THE
HOLIDAY WEEKEND STILL SEEMS LIKELY AS NOTED YESTERDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU JUN 26 2014

AFTERNOON CUMULUS WILL LIKELY BECOME MORE ABUNDANT AS THE
CONVECTIVE TEMPERATURES IS REACHED ACROSS THE FORECAST AREA.
ALTHOUGH NOT INCLUDED IN THE TAF SITES YET...SOME OF THIS CU COULD
BE UPPER END MVFR...AND WILL MONITOR THIS POSSIBILITY CLOSELY FOR
THE KHON...KFSD AND KSUX TAF SITES. MORE MVFR STRATUS IS POSSIBLE
FRIDAY MORNING MOVING NORTHWARD BETWEEN THE JAMES RIVER AND I 29
CORRIDOR. THIS COULD GRAZE THE KFSD TAF SITE AND WAS INCLUDED BY
14Z FRIDAY. AT THIS TIME...IT IS ANTICIPATED THAT THE MVFR STRATUS
WILL STAY EAST OF KHON...AND WEST OF KSUX. OTHERWISE RAINFALL
CHANCES LOOK FAIRLY SKITTISH ACROSS THE AREA THROUGH FRIDAY
MORNING. THE BEST CHANCE TO SEE SOME SHOWERS OR ISOLATED
THUNDERSTORMS SHOULD BE CONFINED TO EAST CENTRAL SD FRIDAY
MORNING. FOR NOW...INCLUDED THAT POSSIBILITY BUT LEFT KFSD AND
KSUX DRY UNTIL MORE ORGANIZED CHANCES ARRIVE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Jun 26, 2:59 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU JUN 26 2014

NEZ013-SDZ038>040-050-052>071-272000-
DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
259 PM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CANNOT BE RULED OUT THROUGH
TONIGHT. BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND ESPECIALLY FRIDAY
NIGHT...DECREASING IN COVERAGE SATURDAY AND SUNDAY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS FRIDAY NIGHT...COUPLED WITH AREAS
OF HEAVY RAINFALL. RAINFALL RATES FRIDAY NIGHT COULD EASILY APPROACH
AN INCH OR TWO PER HOUR POSSIBLY CAUSING SOME FLASH FLOODING
CONCERNS IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-272000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-
259 PM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE FOUND EAST OF INTERSTATE 29 LATE
THIS AFTERNOON AND INTO EARLY THURSDAY EVENING. A FEW OF THESE
STORMS MAY BE MARGINALLY SEVERE...WITH THE MAIN THREAT DIME TO
QUARTER SIZED HAIL. IN ADDITION...BRIEF HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE AROUND FRIDAY NIGHT. THEN A SLIGHT RISK OF
SEVERE WEATHER EXISTS FOR SATURDAY. WITH THE SEVERE RISK...AREAS
OF HEAVY RAIN ARE QUITE POSSIBLE EAST OF INTERSTATE 29 SATURDAY
AFTERNOON AND EVENING. FLASH FLOODING IN POOR DRAINAGE AREAS IS
POSSIBLE. THE NEXT EVENT WILL BE SUNDAY EVENING WHEN THERE IS A
SLIGHT RISK OF SEVERE WEATHER. HOWEVER INDICATIONS HAVE NOT BEEN
AS CONSISTENT WITH THIS FEATURE...THEREFORE EXACT LOCATION OF THE
SEVERE WEATHER IS HARD TO ASCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON
THROUGH TONIGHT.

In the hours before

Local storm report, Jun 26, 4:00 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 NW HOSPERS            43.10N 95.95W
06/26/2014  E0.75 INCH       SIOUX              IA   PUBLIC

&&

ADAMS
Local storm report, Jun 26, 4:22 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             BOYDEN                  43.19N 96.00W
06/26/2014  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 26, 5:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     3 S BOYDEN              43.15N 96.00W
06/26/2014  E60 MPH          SIOUX              IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 26, 5:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      2 E BOYDEN              43.19N 95.96W
06/26/2014                   SIOUX              IA   TRAINED SPOTTER

            WATER RUNNING OVER HIGHWAY 18 EAST OF BOYDEN.

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:46 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux33 min
Jun 26, 5:34 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux41 min
Jun 26, 5:37 PM CDTFlash Flood WarningFSDLyon, O'Brien, Sioux3 hr
Jun 26, 5:41 PM CDTFlash Flood WarningFSDWoodbury3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.